Ohio, 2002

Damaging Winds in Ohio, July 29, 2002

July 29, 2002 · NWS IWX · 14 events in 4 counties and zones

14 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$593,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 29, 10:40 AM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 29, 10:40 AM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1040 AM EST MON JUL 29 2002

COLD FRONT CURRENTLY LOCATED FROM U.P. OF MICHIGAN SOUTH THROUGH
WESTERN ILLINOIS TO OKLAHOMA.  RAIN SHOWERS ARE AHEAD OF THE FRONT
WITH THUNDERSTORMS MAINLY NORTH OVER NORTHERN LOWER MICHIGAN.  LOWER
CLOUDS ARE STARTING TO ADVECT IN FROM THE WEST.  TEMPERATURES HAVE
INCREASED STEADILY THIS MORNING BUT WILL INCREASE AT A SLOWER RATE
THROUGH EARLY AFTERNOON...ESPECIALLY OVER NORTHWESTERN ZONES.  WILL
UPDATE ZONES TO INCREASE AFTERNOON HIGHS TO NEAR 90 IN SOUTHERN
ZONES.  REST OF FORECAST LOOKS ON TRACK AS FRONT MOVES THROUGH
REGION THIS AFTERNOON AND TONIGHT.

MODELS ARE NOT AS UNSTABLE FOR THIS AFTERNOON AS THEY WERE THIS TIME
YESTERDAY.  HOWEVER CAPE VALUES ARE STILL PROGGED TO BE ABOVE 2000
J/KG...ESPECIALLY IN EASTERN ZONES WHICH WILL SEE A LONGER PERIOD OF
INSOLATION THROUGH EARLY AFTERNOON.  DIRECTIONAL SHEAR WITH HEIGHT IS
STILL NOT TOO IMPRESSIVE BUT UPPER WINDS ARE STILL STRONG.  ISOLATED
SEVERE STORMS ARE STILL POSSIBLE THIS AFTERNOON WITH STRONG WINDS THE
MAIN THREAT.  UPDATED ZONES OUT SHORTLY.

.IWX...NONE.

OHARA

In the hours before

Special weather statement, Jul 29, 11:04 AM EST, 3 hours 11 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST MON JUL 29 2002

...SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN INDIANA...
NORTHWEST OHIO AND EXTREME SOUTHERN LOWER MICHIGAN...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER INDICATES THAT
NORTHERN INDIANA...NORTHWEST OHIO AND EXTREME SOUTHERN LOWER
MICHIGAN ARE UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH THIS EVENING.

A COLD FRONT...LOCATED OVER THE WESTERN GREAT LAKES...WILL MOVE
ACROSS THE AREA THIS AFTERNOON.  A WARM...MOIST AND UNSTABLE AIR
MASS IS IN PLACE AND WILL INTERACT WITH THE ADVANCING
FRONT...SETTING OFF THUNDERSTORMS.  SOME OF THESE STORMS MAY REACH
SEVERE LIMITS...WITH THE MAIN THREAT BEING STRONG WINDS TO 60 MPH.
LARGE HAIL AND VERY HEAVY RAINFALL ARE ALSO POSSIBLE WITH THESE
THUNDERSTORMS.

THE MOST LIKELY TIME FRAME FOR SEVERE WEATHER WILL BE BETWEEN 1 PM
EST AND 7 PM EST.

SPOTTER ACTIVATION MAY BE NEEDED BY EARLY AFTERNOON.

IN ADDITION TO THE SEVERE WEATHER HAZARD THIS AFTERNOON...HOT AND
HUMID CONDITIONS WILL CAUSE HEAT INDEX VALUES TO RISE TO AROUND 100
DEGREES OVER NORTHEAST INDIANA AND NORTHWEST OHIO.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
WWW.CRH.NOAA.GOV/IWX

OHARA

The radar

The Northern Indiana radar (KIWX), 103 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Defiance

When
July 29, 2:15 PM EST
Where
Defiance County, 6 mi W of Defiance
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -84.467

Emergency management reported 2 barns with roofs partially taken off as well as trees down west of Defiance.

Thunderstorm Wind, Defiance

When
July 29, 2:18 PM EST
Where
Defiance County, Defiance
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
41.283, -84.350

Emergency management reported minor roof damage to 7 homes in Defiance.

Thunderstorm Wind, Van Wert

When
July 29, 3:06 PM EST
Where
Van Wert County, Willshire
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -84.817

Emergency management reported power lines down in Van Wert.

Thunderstorm Wind, Van Wert

When
July 29, 3:48 PM EST
Where
Van Wert County, Willshire
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -84.817

Emergency management reported trees down in Willshire.

Thunderstorm Wind, Van Wert

When
July 29, 3:56 PM EST
Where
Van Wert County, Van Wert
Reported by
EMERGENCY MANAGER
Coordinates
40.867, -84.567

Emergency management reported trees down in Van Wert.

Thunderstorm Wind, Van Wert

When
July 29, 4:06 PM EST
Where
Van Wert County, Willshire
Reported by
EMERGENCY MANAGER
Coordinates
40.750, -84.817

Emergency management reported power lines down in Willshire.

Thunderstorm Wind, Allen

When
July 29, 4:06 PM EST
Where
Allen County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -84.100

Trees and power lines down reported by emergency management.

Thunderstorm Wind, Allen

When
July 29, 4:20 PM EST
Where
Allen County, Delphos
Reported by
EMERGENCY MANAGER
Coordinates
40.833, -84.333

Emergency Management reported numerous trees and power lines down in Delphos.

Thunderstorm Wind, Putnam

When
July 29, 4:35 PM EST
Where
Putnam County, Pandora
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -83.967

Emergency management reported trees down in Pandora.

Thunderstorm Wind, Putnam

When
July 29, 4:35 PM EST
Where
Putnam County, Columbus Grove
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -84.050

Emergency management reported tress down in Columbus Grove.

Thunderstorm Wind, Putnam

When
July 29, 4:35 PM EST
Where
Putnam County, Ft Jennings
Reported by
EMERGENCY MANAGER
Coordinates
40.900, -84.283

Emergency management reported trees down in FT Jennings.

Thunderstorm Wind, Putnam

When
July 29, 4:35 PM EST
Where
Putnam County, Pandora
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -83.967

Emergency management reported large tree fell onto driveway striking 3 family members. All 3 were treated and released from hospital.

Thunderstorm Wind, Putnam

When
July 29, 4:35 PM EST
Where
Putnam County, Pandora
Property damage
$580,000
Reported by
EMERGENCY MANAGER
Coordinates
40.950, -83.967

Emergency management reported straight line winds destroyed 3 gym walls and portion of an elementary school wall under construction in Pandora. Walls were cinder block.

Thunderstorm Wind, Allen

When
July 29, 4:54 PM EST
Where
Allen County, 2 mi SW of Cairo
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.817, -84.117

Emergency management reported tree limbs down and slight damage to farm equipment southwest of Cairo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306532, 5306533, 5306537, 5306534, 5306535, 5306536, 5306545, 5306538, 5306539, 5306540, 5306541, 5306542, 5306543, 5306544.